First Walk is on Us!

✓ GPS tracked walks
✓ Activity reports
✓ On-demand walkers
Book FREE Walk

Jump to Section

What is Viper's Bugloss Poisoning?

Viper’s Bugloss, also known as Salvation Jane, Paterson’s Curse, Tower of Jewels, Bluebottle, Ironweed and by the formal name of Echium plantagineum, is a biennial or triennial plant that grows to up to 13 feet. With a stem that tapers, Viper’s bugloss has leaves that are silver/green and shaped like the head of a lance with curling hairs that cause irritation. The flowers of the plant grow in spikes.

Fortunately, this plant is not palatable to horses and your horse ingesting it is usually only a concern in droughts. Sometimes, however, this plant can be included in hay, so feed should be checked.

Usually only of interest to horses in drought conditions, Viper’s Bugloss may also be present in hay and can lead to liver failure among other symptoms. The plant’s hairs can also cause your horse inflammation with skin contact.

Book First Walk Free!

Symptoms of Viper's Bugloss Poisoning in Horses

Should your horse experience toxicity as a result of Viper’s Bugloss, you may notice:

  • A loss of appetite
  • Weight loss
  • Weakness
  • Yawning
  • Lack of coordination
  • Jaundice of the mucous membranes
  • Walking aimlessly
  • Making chewing motions
  • Stomach upset
  • Tremors
  • Liver failure

In addition, the hairs on the plant can cause significant inflammation when they come in contact with skin.

Types 

Toxicity can occur through ingesting the plant, whether the plant material itself or in hay that has it mixed in. Impact from the toxin can also be found in inflammation of the skin that comes in contact with the hairs on the plant.

Causes of Viper's Bugloss Poisoning in Horses

Poisoning will usually happen from consuming green plant material or hay with the material present in it. Viper’s Bugloss contains pyrrolizidine alkaloids which if consumed over a long period of time could lead to irreversible liver damage, though there will be no symptoms seen initially.

Diagnosis of Viper's Bugloss Poisoning in Horses

Should you notice concerning symptoms in your horse, it is important that you have him examined by your veterinarian. If you saw him ingest Viper’s Bugloss, have a sample ready to show the veterinarian as this will help with diagnosis. If you did not witness any plant being ingested, but suspect your horse is experiencing poisoning, it is a good idea to bring a sample of plants that may have been ingested by him, as well a sample of his feed. This will be helpful for your veterinarian as he seeks to diagnose your horse.

Your veterinarian will conduct a full physical examination of your horse and ask you for information regarding the symptoms that you have seen, when you first noticed them and any changes that have occurred. Your horse’s skin will be examined to look for dermatitis that may occur as a result of toxicity. Laboratory tests may be conducted; elevated serum liver enzymes and decreased albumen will point to poisoning that is impacting the liver. To determine the extent of liver damage a liver biopsy may be recommended.

Should your horse be experiencing severe liver disease as a result of poisoning, he may develop photosensitization (a skin condition where skin is sunburned and crusty and will die and slough off) as a result. Noticing this during the examination may point your veterinarian in the direction of considering liver disease and a poisoning that impacts his liver.

Treatment of Viper's Bugloss Poisoning in Horses

Should your horse develop terminal liver disease as a result of pyrrolizidine alkaloids, the liver changes cannot be reversed. Your veterinarian will recommend that you keep your horse out of the sun in order to minimize photosensitization, however this will not impact the liver disease that he is experiencing. As there is nothing that can be done to resolve the changes in your horse’s liver, supportive care may be recommended. In addition, your veterinarian may prescribe medication for any ulceration of the skin that has occurred.

Recovery of Viper's Bugloss Poisoning in Horses

It is important that you work closely with your veterinarian and attend follow up appointments as recommended as your horse recovers from Viper’s Bugloss poisoning. Your veterinarian will likely encourage you to survey the area where your horse roams and eliminate any Viper’s Bugloss or other toxic plants that are present so that there will be not further instances of poisoning.